Friday, December 3, 2010
It’s not news that steroids are dangerous.
Thursday afternoon, guest speaker Clint Faught with the Taylor Hooton Foundation tried to hammer the truth of that message home to Fulton students by sharing the story of a Texas teen who committed suicide during a steroid-induced depression.
“I’m here today to talk to you about an issue that has flown under the radar,” Faught told a gym full of Fulton high school and eighth-grade students. “I saw a lot of this (as a high school and college baseball player) but I never thought much of it. I thought, ‘big deal, it makes you bigger, stronger, faster, what’s wrong with that?’
“We never thought about the consequences.”
Or at least not until his best friend’s younger brother, Taylor Hooton hung himself at the age of 17.
In a short video Faught showed the students, Hooton’s father, Don Hooton shared a bit of his son’s story.
“Fall of his junior year, his JV coach told him he needed to get bigger if he wanted to make the varsity team. He wanted to be the No. 1 pitcher,” Don Hooton said. “Half the boys on that baseball team were doing anabolic steroids, so Taylor didn’t have to look far to figure out how to achieve that goal.”
He said his son’s behavior started to deteriorate to the point the Hootons sent Taylor to see a psychiatrist, where it took six sessions for the youth to admit he had been injecting himself for several months with two different hard-core steroids. Taylor Hooton’s psychiatrist convinced him to tell his parents about his problem. Six weeks later, during a bout of depression he took two pills and hung himself.
“We never knew to equate this abnormal behavior back with steroids,” Don Hooton said in the video, before referring to the foundation’s Web site for information on signs, symptoms and causes of steroid use. “I wish we had had a resource like that and taken time to educate ourselves on the subject, because if we had, Taylor might still be here.”
The video also featured testimonials from several former users, including a high school cheerleader who lost a vocal scholarship to Duke University after steroid use lowered her voice to the point it affected her singing.
“Looking back, if I had finished that cycle and started another one, I would be dead,” she said, noting she finished five weeks of a six-week steroid cycle before being scared into stopping by her own behavior. “I think I would have definitely done harm to myself.”
Following the video, Faught shared some sobering statistics regarding the use of appearance and performance enhancing drugs (APEDs) and the effects they can have — particularly on young people. He said the growing market for dietary and herbal supplements is particularly dangerous.
“You figure, why not use it, it’s ‘safe,’ why would they sell it if it’s not safe?” Faught said. “Between 18 to 25 percent of the stuff off the shelf is spiked with anabolic steroids or stimulants banned by the World Anti-Doping Agency.”
He said the International Olympic Committee had tested a variety of creatine (a supplement used to increase high-intensity athletic performance) and protein powders, finding that 22 percent of them would cause an athlete to test positive for steroids.
“Sixty-five percent of creatine sold today is contaminated with steroids,” Faught said as he tried to emphasize to the students that using such supplements could be dangerous. He referred to nsfsport.com as a Web site that “lets you know what’s safe and what’s not.”
As for anabolic steroids, he said the biggest danger there is “you don’t even know what exactly it is you’re taking.” He said a summary of 217 studies of the chemical makeup of illegal anabolic steroids shows that 30 percent did not contain what was on the label, and that 40 percent of the time the listed dosages were wrong.
Faught also addressed the question of who is using APEDs. He said of 1 million teenagers that admitted to using anabolic steroids, half were not even athletes.
“The fastest growing group of users is 14- and 15-year-old girls,” Faught said. “More than 1 in 20 high school girls already use anabolic steroids, and that number continues to increase.
“The No. 1 reason is to improve the way they look and feel about themselves.”
As intended, Faught’s presentation made at least a few Fulton students think about the topic.
“I don’t know anyone who uses it and I’ve seen people get in trouble for using them,” said Lola Weiss, a junior soccer player.
“I’ve heard of pro athletes getting in trouble for using them and getting disqualified from sports,” junior tennis player Ashlee Thompson agreed when she also was asked whether she’d ever been tempted to use steroids. “I associate (steroids) with more male athletes than anything.”
Freshman Dalton Horstmeier, who played varsity football this fall and currently plays on the freshmen and junior varsity basketball teams said he was shocked to learn high school girls were the fastest-growing group of users.
“I can see it with the appearance aspect now, but I definitely didn’t see that coming,” he said. “Myself, I wouldn’t (do steroids), but as someone who is smaller build-wise, I can see why they’d want to do it.
“The steroids seem pointless. For what it can do to you — before, during and after — it totally turned me off from doing them.”
For more information on appearance and performance enhancing drug use, visit www.taylorhooton.org.
More like this story
Use the comment form below to begin a discussion about this content.
Please review our Policies and Procedures before registering or commenting